Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)



Merits and demerits of the orbit method

Author: A. A. Kirillov
Journal: Bull. Amer. Math. Soc. 36 (1999), 433-488
MSC (1991): Primary 22-XX, 20C35
Published electronically: August 19, 1999
MathSciNet review: 1701415
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This survey is the expanded version of my talk at the AMS meeting in April 1997. I explain to non-experts how to use the orbit method, discuss its strong and weak points and advertise some open problems.

References [Enhancements On Off] (What's this?)

  • [AB] Atiyah M.F. and Bott R., The Yang-Mills equations over Riemann surfaces, Phil. Trans. Roy. Soc. A 308 (1982), 523-615. MR 85k:14006
  • [AG] Arnold V.I. and Givental A.B., Symplectic geometry, Encyclopaedia of Mathematical Sciences, vol. 4, Dynamical systems IV, Springer, 1990, pp. 1-136. MR 88b:58044
  • [AK] Auslander L. and Kostant B., Polarization and unitary representations of solvable Lie groups, Invent. Math. 14 (1971), 255-354. MR 45:2092
  • [AS] Alekseev A. and Shatashvili S., Path integral quantization of the coadjoint orbit of the Virasoro group and 2d gravity, Nucl. Phys. B323 (1989), 719-733. MR 90g:22028
  • [B] Brown I.D., Dual topology of a nilpotent Lie group, Ann. Sci. École Sup. Norm. 6 (1973), 407-411. MR 50:4813
  • [Ba] Bargmann V., Irreducible unitary representations of the Lorentz group, Ann. of Math. 48 (1947), 568-640. MR 9:133a
  • [Bu] Busyatskaya I.K., Representations of exponential Lie groups, Funct. Anal. and Appl. 7, No 2 (1973), 151-152.
  • [BCD] Bernat P., Conze N., Duflo M. et al., Représentations des groupes de Lie résolubles, Dunod, Paris, 1972, pp. 1-272. MR 56:3183
  • [BK] Brylinski R.K. and Kostant B., Minimal representations, geometric quantization and unitarity, Proc. Natl. Acad. Sci. USA 91 (1994), 6026-6029. MR 95d:58059; Geometric quantization and holomorphic half-form models of unitary minimal representations, I, II (to appear).
  • [D1] Dixmier J., Sur les représentation unitaires des groupes de Lie nilpotents, III, Canad. J. Math. 10 (1958), 321-348. MR 20:1929
  • [D2] Dixmier J., Enveloping algebras, North Holland, Amsterdam, 1977. MR 58:16803b
  • [De] Devaney R.L., An Introduction to Chaotic Dynamical Systems, Addison-Wesley, 1987. MR 91a:58114
  • [Du1] Duflo M., Fundamental-series representations of a semisimple Lie group, Funct. Anal. and Appl. 4 (1970), 122-126. MR 45:6975
  • [Du2] Duflo M., Opérateurs différentiels bi-invariants sur un groupe de Lie, Ann. Sci. École Norm. Sup. IV 10 Ser. 3 (1977), 265-283. MR 56:3188
  • [Du3] Duflo M., Théorie de Mackey pour les groupes de Lie algèbriques, Acta Math. 149 (1982), 153-213. MR 85h:22022
  • [DH] Duistermaat J.J. and Heckmann G.J., On the variation in the cohomology of the symplectic form of the reduce phase space, Invent. Math. 69 (1982), 259-268. MR 84h:58051a
  • [DKN] Dubrovin B.A., Krichever I.M. and Novikov S.P., Integrable systems. I, Encyclopaedia of Mathematical Sciences, vol. 4, Dynamical systems IV, Springer, 1990, pp. 173-280. MR 87k:58112
  • [EFK] Etingof P., Frenkel I.B. and Kirillov A., Jr, Spherical functions on affine Lie groups, Duke Math. Jour. 80, No 1 (1995), 59-90. MR 97e:22018
  • [EKJ] Etingof P. and Kirillov A., Jr, The unified representation-theoretic approach to special functions, Funct. Anal. and Appl. 28 (1994), 91-94. MR 95h:33010
  • [F] Fell J.M.G., Weak containment and induced representations of groups, Canad. J. Math. 14 (1962), 237-268. MR 27:242
  • [Fr] Frenkel I.B., Orbital theory for affine Lie algebras, Invent. Math. 77 (1984), 301-352. MR 86d:17014
  • [FR] Fock V.V. and Rosly A. A., Flat connections and polyubles, Theoret. and Math. Phys. 95, no. 2 (1993), 526-534. MR 95a:58019
  • [G] Gelfand I.M., Collected papers, vol. II, Springer, 1988. MR 89k:01042b
  • [Gi] Ginzburg V.A., The method of orbits in the representation theory of complex Lie groups, Funct. Anal. and Appl. 15 (1981), 18-28. MR 83f:22011; $\mathfrak {g}$-modules, Springer's representations and bivariant Chern classes, Adv. in Math. 61 (1986), 1-48.
  • [GLS] Guillemin V., Lerman E. and Sternberg S., Symplectic fibrations and multiplicity diagrams, Cambridge Univ. Press, 1996. MR 98d:58074
  • [GS] Guillemin V. and Sternberg S., Quantization and multiplicities of group representations, Invent. Math. 67 (1982), 515-538. MR 83m:58040; Symplectic techniques in physics, Cambridge Univ. Press, 1994. MR 86f:58054; MR 91d:58073
  • [H] Heckman G.J., Projections of orbits and asymptotic behavior of multiplicities for compact connected Lie groups, Invent. Math. 67 (1983), 333-356. MR 84d:22019
  • [Ho1] Howe R., On Frobenius reciprocity for unipotent algebraic groups over $\mathbb{Q}$, Amer. J. Math. 93 (1971), 163-172. MR 43:7556
  • [Ho2] Howe R., Reciprocity laws in the theory of dual pairs, Representation Theory of Reductive Groups (P. Trombi, ed.), Progress in Math., vol. 40, Birkhäuser, Boston, 1983. MR 85k:22033
  • [I] Isaacs I.M. and Karagueuzian D., Conjugacy in Group of Upper Triangular Matrices, J. of Algebra 202 (1998), 704-711. MR 99g:20021
  • [Is] Ismagilov R.S., Representations of infinite dimensional groups, Translations of Mathematical Monographs, vol. 152, AMS, 1996. MR 97g:22014
  • [K1] Kirillov A.A., Unitary representations of nilpotent Lie groups, Russian Math. Surveys 17 (1962), 57-110. MR 25:5396
  • [K2] Kirillov A.A., Elements of the theory of representations, Springer, 1976 (Russian editions 1972, 1978). MR 54:447
  • [K3] Kirillov A.A., Introduction to the theory of representations and noncommutative harmonic analysis, Encyclopaedia of Mathematical Sciences, vol. 22 Representation theory and noncommutative harmonic analysis I, Springer, 1994, pp. 1-156. CMP 95:06
  • [K4] Kirillov A.A. ( Adams J., Kleppner A., Li J.-S., Lipsman R., Rosenberg J. , eds), Introduction to the orbit method. I, II., Progress in Math. 145 (1992). MR 94i:22042
  • [K5] Kirillov A.A., Geometric quantization, Encyclopaedia of Mathematical Sciences, vol. 4 Dynamical systems, Springer, 1990 (1997, the second edition), pp. 137-172. MR 87k:58104
  • [K6] Kirillov A.A., Variations on the triangular theme, AMS Translations, vol. 169, AMS, 1995, pp. 43-74. MR 97a:20072
  • [K7] Kirillov A.A., The characters of unitary representations of Lie groups, Funct. Anal. and Appl. 2, No 2 (1968), 133-146. MR 38:4615
  • [K8] Kirillov A.A., Geometric approach to Discrete Series of Unirreps for Vir, Comm. Pures Appl. Math. 77 (1998), 735-746. MR 99h:17027
  • [Ka] Kac V., Infinite dimensional Lie algebras, Third edition, Cambridge University Press, 1990. MR 92k:17038
  • [Ko1] Kostant B., Quantization and unitary representations, Lecture Notes in Math., vol. 170, Springer, 1970, pp. 87-208. MR 52:5892; Graded manifolds, graded Lie theory and prequantization, Lecture Notes in Math., vol. 570, Springer, 1970, pp. 177-306. MR 58:28326
  • [Ko2] Kostant B., On the existence and irreducibility of certain series of representations, Lie groups and their representations, Proceedings of the Summer School of the Bolyai Janos Math. Soc., I.M. Gelfand, Editor, John Wiley and Sons, 1975, pp. 231-331.MR 53:3206
  • [Ko3] Kostant B., The solution to a generalized Toda lattice and representation theory, Adv. in Math. 34 (1979), 195-338.MR 82F:58045
  • [KK] Kirillov A.A. and Kontsevich M.L., The growth of the Lie algebra generated by two generic vector fields on the real line, Vestnik Mosk. Univ. Ser. 1 4 (1983), 15-20.MR 86d:17012
  • [KKM] Kirillov A.A., Kontsevich M.L. and Molev A.I., Algebras of intermediate growth, Selecta Math. Sov. 9 (1990), 155-169. MR 85e:17011
  • [KM] Kirillov A.A. and Melnikov A., On a remarkable sequence of polynomials, Proceedings of the Franco-Belge Colloquium, Reims 1995, Collection S.M.F., 1997, pp. 35-42. CMP 98:07
  • [Kon] Kontsevich M., Formality conjecture. Deformation theory and symplectic geometry, Math. Phys. Stud., vol. 20, Kluwer Acad. Publ., Dordrecht, 1996, pp. 139-156.MR 98m:58044
  • [KV] Kashiwara M. and Vergne M., The Campbell-Hausdorff formula and invariant hyperfunctions, Invent. Math. 47 (1978), 249-272. MR 58:11232
  • [KY] Kirillov A.A. and Yuriev D.V., Kähler geometry of the infinite-dimensional homogeneous space $M=\text{Diff}_{+}(S^{1})/\text{Rot}(S^{1})$, Funct. Anal. and Appl. 21 (1987), 284-294. MR 89c:22032
  • [LL] Leptin H. and Ludwig J., Unitary representation theory of exponential Lie groups, Walter de Gruyter $\&$ Co., 1994, pp. X + 200.MR 96e:22001
  • [LW] Lu J.H. and Weinstein A., Poisson-Lie groups, dressing transformations and Bruhat decompositions, J. Diff. Geom. 31 (1990), 501-526. MR 91c:22012
  • [M] Moore C.C., Decomposition of unitary representations defined by a discrete subgroup of nilpotent groups, Ann. of Math. 82 (1965), 146-182. MR 31:5928
  • [N] Neretin Yu.A., Categories of Symmetries and Infinite-dimensional Groups, LMS Monographs New Series 16, Oxford University Press, 1996, pp. xiv + 417.MR 98b:22003
  • [P1] Pukanszky L., On the theory of exponential groups, Trans. Amer. Math. Soc. 126 (1967), 487-507.MR 35:301
  • [P2] Pukanszky L., Unitary representations of solvable Lie groups, Ann. Sci. Ec. Norm. Sup. IV, Ser. 4 (1971), 457-608. MR 55:12866
  • [PS] Pressley A. and Segal G., Loop groups, Clarendon Press, Oxford, 1986.MR 88i:22049
  • [R] Rossmann W., Kirillov's character formula for reductive Lie groups, Invent. Math. 48 (1978), 207-220. MR 81g:22012
  • [RS] Reiman A.G. and Semenov-Tian-Shanskii M.A., Group-theoretic methods in the theory of integrable systems, Encyclopaedia of Mathematical Sciences, vol. 16, Dynamical systems VII, Springer, 1994, pp. 116-262.MR 94h:58069
  • [S] Souriau J.-M., Structure des systèmes dynamiques, Dunod, 1970. MR 41:4866
  • [Sh] Shchepochkina I.M., On representations of solvable Lie groups, Funct. Anal. and Appl. 11 (1977), 93-94; Orbit method for the restriction-induction problems for normal subgroup of a solvable Lie group, C.R. de l'Acad. bulgare des Sci. 33 (1980), 1039-1042. MR 82m:22012
  • [So] Soibelman Ya., Orbit method for the algebra of functions on quantum groups and coherent states. I., Int. Math. Res. Notices 6 (1993), 151-163.MR 94c:17033
  • [V] Vogan D., Jr, Associated varieties and unipotent representations, Progr. Math., vol. 101, Birkhäuser, Boston, 1991. MR 93k:22012; Unitary representations of reductive Lie groups, Princeton Univ. Press, 1987. MR 89g:22024
  • [W1] Witten E., Non-abelian bosonization in two dimensions, Commun. Math. Phys. 92 (1984), 455-490 MR 86g:81104; Quantum field theory and the Jones polynomial, Commun. Math. Phys. 121 (1989), 351-399. MR 90h:57009
  • [W2] Witten E., On quantum gauge theories in two dimensions, Commun. Math. Phys. 141 (1991), 153-209.MR 93i:58164
  • [WD] Wildberger N.J., On a relationship between adjoint orbits and conjugacy classes of a Lie group, Canad. Math. Bull. 33 (3) (1990), 297-304 MR 92a:22010; Dooley A.H. and Wildberger N.J., Harmonic analysis and the global exponential map for compact Lie groups, Funct. Anal. and Appl. 27 (1993), 25-32. MR 94e:22032
  • [Z] Zelevinsky A.V., Representations of finite classical groups, In: Lecture Notes in Math., vol. 869, Springer, 1981, pp. 1 -184. MR 83k:20017
  • [Za] Zagier D., Values of zeta functions and their applications, In: First European Congress of Mathematics, Vol. II (Paris, 1992), Birkhäuser, Basel, 1994, pp. 497-512. MR 96k:11110

Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (1991): 22-XX, 20C35

Retrieve articles in all journals with MSC (1991): 22-XX, 20C35

Additional Information

A. A. Kirillov
Affiliation: Department of Mathematics, The University of Pennsylvania, Philadelphia, PA 19104-6395; Institute for Problems of Information Transmission, Russian Academy of Sciences, B. Karetny 19, Moscow 101 477, GSP-4, Russia

Keywords: Unitary representations, Lie groups, coadjoint orbits, symplectic geometry, geometric quantization
Received by editor(s): October 1, 1998
Published electronically: August 19, 1999
Additional Notes: I wish to thank my students who taught me so much.
Article copyright: © Copyright 1999 American Mathematical Society